California

OxyContin overdose sends several UCSB students to the hospital

Santa Barbara County sheriff’s deputies discovered nine people in Isla Vista who had apparently overdosed on OxyContin. The prescription opioid painkiller is shown here in a Associated Press file photo.
Santa Barbara County sheriff’s deputies discovered nine people in Isla Vista who had apparently overdosed on OxyContin. The prescription opioid painkiller is shown here in a Associated Press file photo. AP

Santa Barbara County sheriff’s deputies responding to a report of an unconscious man on Thursday night in Isla Vista discovered nine people, including several UCSB students, who had apparently overdosed on Oxycontin.

At 10:05 p.m., the Santa Barbara County Sheriff’s Office was dispatched to the 6500 block of Del Playa Drive in Isla Vista for a report of an unconscious man; the deputies were assisted by Isla Vista Foot Patrol, the UCSB Police Department, county fire personnel and ambulance medics.

Within minutes of arrival, deputies found the unconscious man “lying in the backseat of a vehicle,” according to a statement. The subject’s housemates told deputies he had ingested an unknown amount of alcohol and the prescription painkiller OxyContin.

As the man was transported to the hospital, deputies discovered a second overdose victim — a man who had stopped breathing.

Read Next

“A sheriff’s deputy administered a single dose of his department-issued naloxone nasal spray. After receiving the dose of naloxone, the victim’s condition improved and the subject started breathing again,” according to the statement.

Naloxone, often sold under the brand name Narcan, can reverse the effects of opioid overdose.

Ryan Hillmer, a recovering heroin addict, was saved during an overdose by the drug naloxone, sold under the brand name Narcan, among others. Naloxone can be easily acquired and legally carried. Katie Grainger, lead overdose prevention educator for

Deputies continued to search the residence, “which revealed a small social gathering of approximately 20 college-aged subjects” of which seven “exhibited signs and symptoms consistent with a drug overdose” and were taken to the hospital.

The Sheriff’s Office said all reported ingesting “a blue pill.”

Eight of the people were treated and released, and the ninth is expected to be released Friday.

Andrew Sheeler: 805-781-7934, @andrewsheeler

  Comments